Alert archive / Alabama / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 161, NWS Birmingham, AL

June 15, 2010Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 15, 2010, 12:49 PM CDT for Jefferson County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2010, 12:49 PM CDT (17:49 UTC)
Expired
Jun 15, 2010, 1:15 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 44 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2607 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:40 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 15, 12:40 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CDT TUE JUN 15 2010

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...

WENT AHEAD AND RAISED POPS THROUGHOUT THE NORTHWESTERN PORTIONS OF
THE CWA TO REFLECT THE CONVECTIVE DEVELOPMENT AHEAD OF A BOUNDARY
THAT WAS ANALYZED AT 13Z THIS MORNING. ALSO TWEAKED TEMPS A BIT TO
REFLECT CURRENT TEMPERATURES...BUT OVERALL TEMPS LOOK GOOD ACROSS
THE BOARD. ANY STORM THAT DEVELOPS HAS THE POTENTIAL TO PRODUCE VERY
HEAVY DOWNPOURS...AS WELL AS GUSTY WINDS OVER 50 MPH. AN ISOLATED
SEVERE GUST ALSO CANNOT BE RULED OUT. WET MICROBURST POTENTIAL WILL
BE HIGH....WITH CAPES OVER 4000...AND DRIER AIR IN THE MID LEVELS
THAT COULD MIX DOWN TO THE SURFACE WITH EVAPORATIVE COOLING. A FEW
OTHER STATIONARY BOUNDARIES OUT THERE COULD LEAD TO MORE CONVECTIVE
DEVELOPMENT LATER THIS AFTERNOON. UPDATES ARE OUT.

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED THUNDERSTORMS DEVELOPING EARLY THIS AFTERNOON ACROSS THE
I-20/59 CORRIDOR. THIS TREND SHOULD CONTINUE INTO EARLY EVENING.
FOR MGM AND TOI...CONVECTIVE TEMPERATURE A LITTLE HIGHER BUT SOME
THUNDERSTORM DEVELOPMENT IS EXPECTED. WILL WORD TAFS WITH VC AND
CB THROUGH 01Z WHEN ACTIVITY SHOULD BE TOO ISOLATED TO INCLUDE IN
TAF COVERAGE.

LOTS OF HZ/BR EVEN THROUGH THE PEAK HEATING HOURS ALONG WITH HIGH
SPECIFIC HUMIDITY VALUES SUGGESTS A THREAT OF IFR VISIBILITIES
ACROSS THE AREA OVERNIGHT. WILL BE CONSERVATIVE WITH MVFR VALUES
AND SEE HOW TODAYS RAINFALL AFFECTS THE AREA.

WINDS WILL BE LIGHT SW EXCEPT IN THUNDERSTORM OUTFLOW WHERE
VARIABILITY AND HIGHER GUSTS SHOULD BE EXPECTED.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

58/88
Hazardous weather outlook, Jun 15, 6:00 AM CDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CDT TUE JUN 15 2010

ALZ011>015-017>050-161100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
600 AM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS
ALL OF CENTRAL ALABAMA.  A FEW STORMS WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS TO 50 MPH OR GREATER AS WELL AS BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

12/SIRMON

In the hours before

Local storm report, Jun 15, 12:45 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     HAIL             TARRANT                 33.59N 86.77W
06/15/2010  E1.75 INCH       JEFFERSON          AL   BROADCAST MEDIA

            GOLF BALL SIZE HAIL REPORTED IN TARRANT.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:57 AM CDTSevere Thunderstorm WarningBMXWinston48 min
Jun 15, 12:10 PM CDTSevere Thunderstorm WarningBMXPickens35 min
Jun 15, 12:20 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa40 min
Jun 15, 12:26 PM CDTSevere Thunderstorm WarningBMXJefferson34 min
Jun 15, 12:28 PM CDTAreal Flood AdvisoryBMXJefferson2 hr
Jun 15, 12:43 PM CDTSevere Thunderstorm WarningBMXWalker32 min
Jun 15, 12:52 PM CDTFlash Flood WarningBMXJefferson3 hr
Jun 15, 12:56 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa34 min
Jun 15, 1:10 PM CDTSevere Thunderstorm WarningBMXBlount, Walker35 min
Jun 15, 1:24 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby36 min
Jun 15, 1:31 PM CDTSevere Thunderstorm WarningBMXWalker29 min
Jun 15, 1:44 PM CDTSevere Thunderstorm WarningBMXSt. Clair31 min
Jun 15, 1:49 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby116 min
Jun 15, 1:51 PM CDTSevere Thunderstorm WarningBMXFayette, Marion24 min
Jun 15, 1:54 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Tallapoosa36 min
Jun 15, 1:57 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby33 min
Jun 15, 1:59 PM CDTAreal Flood AdvisoryBMXWalker2 hr
Jun 15, 2:00 PM CDTSevere Thunderstorm WarningBMXChambers30 min
Jun 15, 2:10 PM CDTFlash Flood WarningBMXJefferson, Shelby3 hr
Jun 15, 2:12 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa33 min
Jun 15, 2:41 PM CDTSevere Thunderstorm WarningBMXWinston34 min
Jun 15, 2:46 PM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Tuscaloosa3 hr
Jun 15, 2:56 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne34 min
Jun 15, 3:10 PM CDTSevere Thunderstorm WarningBMXRandolph35 min
Jun 15, 3:19 PM CDTSevere Thunderstorm WarningBMXClay, Talladega26 min
Jun 15, 3:25 PM CDTFlash Flood WarningBMXRandolph2 hr
Jun 15, 3:28 PM CDTSevere Thunderstorm WarningBMXBullock, Pike32 min
Jun 15, 3:34 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne116 min
Jun 15, 3:44 PM CDTSevere Thunderstorm WarningBMXClay31 min
Jun 15, 3:52 PM CDTFlash Flood WarningBMXCalhoun, Cleburne3 hr
Jun 15, 3:54 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas36 min
Jun 15, 4:13 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne47 min
Jun 15, 4:19 PM CDTAreal Flood AdvisoryBMXClay, Cleburne116 min
Jun 15, 4:21 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Macon, Russell39 min
Jun 15, 4:27 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton33 min
Jun 15, 4:39 PM CDTSevere Thunderstorm WarningBMXSumter36 min
Jun 15, 4:47 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter28 min
Jun 15, 4:52 PM CDTSevere Thunderstorm WarningBMXAutauga38 min
Jun 15, 4:56 PM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Coosa, Elmore2 hr
Jun 15, 4:58 PM CDTSevere Thunderstorm WarningBMXDallas, Perry32 min
Jun 15, 5:02 PM CDTAreal Flood AdvisoryBMXGreene, Pickens, Sumter, Tuscaloosa3 hr
Jun 15, 5:08 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Tuscaloosa37 min
Jun 15, 5:18 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Tallapoosa42 min
Jun 15, 5:36 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa24 min
Jun 15, 5:45 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry45 min
Jun 15, 5:52 PM CDTSevere Thunderstorm WarningBMXHale, Perry23 min
Jun 15, 5:55 PM CDTAreal Flood AdvisoryBMXGreene, Pickens, Tuscaloosa3 hr
Jun 15, 6:04 PM CDTAreal Flood AdvisoryBMXBibb, Greene, Hale, Perry3 hr
Jun 15, 6:04 PM CDTSevere Thunderstorm WarningBMXPike41 min
Jun 15, 6:16 PM CDTSevere Thunderstorm WarningBMXHale, Perry44 min
Jun 15, 6:36 PM CDTFlash Flood WarningBMXBibb, Hale, Perry114 min
Jun 15, 6:43 PM CDTAreal Flood AdvisoryBMXRussell2 hr
Jun 15, 6:50 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby, Tuscaloosa115 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.